High Wind, Greene
- When
- August 17, 3:20 PM CST
- Where
- Greene forecast zone
- Measured
- 45 kt (52 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
Estimated 50 to 55 mph non-thunderstorm winds uprooted numerous trees in the Fair Grove area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Estimated 50 to 55 mph non-thunderstorm winds uprooted numerous trees in the Fair Grove area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 17, 3:18 PM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 418 PM CDT SAT AUG 17 2002 RADAR TRENDS INDICATE THREAT FOR ADDITIONAL TSRA DEVELOPMENT MINIMAL OVER CENTRAL MISSOURI THIS EVENING...OTHERWISE LITTLE CHANGE FROM LAST NIGHT. SHORT RANGE MODELS CONSISTENT WITH SWEEPING COLD FRONT SOUTHWARD INTO CWA SATURDAY AFTERNOON. TIMING OF FRONT COMBINED WITH CAPES TO OVER 3000 TO OVERWHELME MODEST CAP AND RELATIVELY WEAK WIND FIELDS ALOFT AND RESULT IN A STRONG TO SEVERE SQUALL LINE SATURDAY AFTERNOON. MODELS DIFFER SLIGHTLY WITH FRONT...THOUGH ANTICIPATE CONVECTIVE ACTIVITY TO CONTINUE INTO SUNDAY OVER AT LEAST SOUTHERN MISSOURI IN VICINITY OF FRONT. ATTENTION THEN TURNS TO THE WEST AS LEE TROFING DEVELOPS AHEAD OF NEXT UPPER WAVE. GOOD LOW LEVEL JET AND RESULTING MCS OVER KS TO MIGRATE EASTWARD OUT AHEAD OF SECOND SURFACE FRONT WITH BEST TSRA CHANCES OVER NORTHWEST PORTIONS OF CWA BY 12Z MONDAY...THEN ACROSS CENTRAL MISSOURI DURING THE DAY AS THE FRONT SETTLES IN. SCENARIO REPLAYED ON TUESDAY...THOUGH THIS WAVE AND ASSOCIATED TROFING SHOULD KEEP TSRA TOO FAR NORTH TO AFFECT THE OZARKS. BUMPED POPS UP A TAD SAT/SUN OTHWERWISE ACCEPTED MOS. .SGF... MO...NONE. KS...NONE. RUNNELS
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SAT AUG 17 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... THUNDERSTORMS CAPABLE OF PRODUCING TORRENTIAL RAINFALL. * AREAS AFFECTED AND TIMING... ALONG A JOPLIN TO SPRINGFIELD TO HOUSTON LINE THROUGH 9 PM. * SPOTTER ACTIVATION OUTLOOK... SPOTTER ACTIVATION IS NOT EXPECTED. * DISCUSSION... SLOW MOVING THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AN OUTFLOW BOUNDARY LEFTOVER FROM AN EARLIER COMPLEX OF THUNDERSTORMS. THUNDERSTORMS WILL CONTINUE TO REDEVELOP ALONG THIS BOUNDARY THROUGH THE REST OF TODAY...AND TRACK EAST ACROSS THE SAME AREAS. AS A RESULT...RAINFALL AMOUNTS OF ONE TO THREE INCHES WILL BE POSSIBLE ALONG THE INTERSTATE 44 CORRIDOR. NO OTHER SEVERE WEATHER IS EXPECTED. * EXTENDED OUTLOOK THROUGH FRIDAY... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS SOUTHERN MISSOURI THROUGH SUNDAY. SEVERE WEATHER IS NOT EXPECTED...HOWEVER LOCALIZED FLOODING IS POSSIBLE DUE TO REPEATED THUNDERSTORMS AND SLOW STORM MOVEMENT. BOOKBINDER THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313284.